Ask a doctor

Eye droop and headache 10 days after Botox?

I've had Botox many times over the past 10 years. I went to a new practitioner the last time and 10 days after injection I got the worst headache of my life and my left eyelid became droopy. Can droop happen that many days after injection? Anything I can do to remedy it?

Doctor Answers (6)

Droopy Eye and Headache from Botox

+1
Botox is currently used to treat migraines but ironically Botox can cause headaches temporarily as a side effect of injections.  Droopy eyes can be caused by too much Botox injected into the forehead area and positioning it too low.  This unwanted side effect usually takes at least a week to occur and can last up to three months.  The droop will totally resolve after three months.


New York Dermatologist
5.0 out of 5 stars 27 reviews

Brow Droop or Eyelid Droop 10 days after Botox

+1
The effects of Botox are delayed after injections as it takes about 5-7 days to start to see the effects. As for a droop, there are two types of droops. Occasionally treatment of the forehead can cause the brow to droop, particularly if you had deep horizontal furrows in your forehead before the treatment. It is like unfurling a Roman shade.

As for eyelid droop (where the upper eyelash line is lowered), this is usually due to migration of the botox from where it was injected into one of the muscles that opens your upper eyelid. It is a rare complication, but fortunately because it is not where the product is injected directly, it usually does not last the full 3-4 months. There are drops that can be applied that stimulate another eyelid opening muscle (apraclonidine is one) that can give you a few millimeters of lift until your function returns on it's own.

Good luck to you. The best thing is that it is temporary and luckily rare. I find that using a stronger concentration (and therefore less volume of the product) has eliminated the risk of ptosis in my practice.

Michael M. Kim, MD

Michael M. Kim, MD
Portland Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Eye droop after botox cosmetic

+1
Botox begins to take effect about three days post injection, and increases in strength and effect for a full two weeks.  Therefore ten days is a very common time to see side effects or unwanted issues.   The headache is also recognized as a side effect of botox, but is usually earlier.  As an aside, we often preferentially use botox to treat headaches, so we usually don't see it cause them.  
Botox can also cause brow drop or eyelid drop, depending on what muscle is affected.  Eyelid drop occurs after the glabellar injection migrates to the muscle holding open the lid, and is thought to occur about 2% of the time.  Brow drop is more common, and happens when both the glabella and the forehead are treated and the brow position flattens and drops.  Eyelid drop is treated with drops, brow drop is just observed until the medicine wears off. 
Both forms of drop can occur spontaneously even after multiple previously successful injections.  Brow drop sometimes improves on its  own two to three weeks after an injection as your body begins to compensate.
Make sure you discuss this with your injector.  Treatment may be available, and future treatments can be modified based on that examination

Kevin Robertson, MD
Madison Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

You might also like...

Droopy eye following Botox

+1
It is common to have several days go by before seeing the full effect of Botox. 

However, Botox treatments should not lead to droopy eyes, unless something is going off course.

Occasionally, overaggressive treatment of the brow or forehead can lead to the perception of heavy eyelids.  However, if the eyelid margin is truly lower than it should be, there are some medicated drops that can help.  Treating the "crows feet" lines (by weakening the muscles that close the eyes) can also help.

Trust your face to a board-certified facial plastic surgeon, a board-certified dermatologist, or a board-certified plastic surgeon.




William Numa, MD, FACS
Boston Facial Plastic Surgeon
5.0 out of 5 stars 4 reviews

Eye droop after Botox

+1
Ten days is not unusual for Botox to take effect or for a side effect to materialize.
If you had your frown lines treated (glabella) you may have a real lid droop and there are eye drops that your doctor can prescribe for you.  If you had your forehead treated your may have a brow droop which also lowers the eye lid and your doctor may try to relax your "crows-feet" muscles to improve the appearance.

The headache is likely related to the fact that you had several needles enter your skin and muscle and not to the Botox itself. 

Niels C. Krejci, MD
Boston Dermatologist

Eye droop 10 days after Botox

+1
It takes Botox about 10 days for full effects, so yes, you can get an eyelid or eyebrow droop that late into the process. This is why we don't recommend touch-ups before that point! I would say it usually happens earlier, but not always. I don't know if it's your eyelid or eyebrow that are drooping. If it's the lid you could get some prescription drops to help raise it faster, but if it's the eyebrow, time is your option. The headache is probably coincidence but if it is related to the Botox, it will subside just like a regular headache does.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.